iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyringworm infectionsWhat is the reason for rashes all over the body of my 4.5-month-old baby?

How to manage Permethrin induced rashes in a baby?

Share
How to manage Permethrin induced rashes in a baby?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At July 20, 2017
Reviewed AtMay 23, 2024

Patient's Query

Hi doctor,

My 4.5 months old baby girl was diagnosed with scabies before a month. Her pediatrician advised to apply Permethrin both for mother and baby. After applying she got new rashes all over the body, especially on face, around cheeks and both lower legs, feet and sole. Now on her back three or four papules were developed. What to do now?

Hi,

Welcome to icliniq.com.

Please send the photographs of the lesion. She might be suffering from atopic dermatitis. I can able to give a definite diagnosis only after seeing the lesion.

Patient's Query

Hi doctor,

Here in my area we consulted two dermatologists. One said it seems to be a viral exanthem and another is not sure what it is. Our pediatrician said it is post scabies dermatitis. Every one excluded diagnosis of atopic dermatitis as it is not infantile eczema. Since 5 days she is getting new annular lesions like papules over her back that is two to three around left shoulder and two or three in the lower back. Some white spots on nape of neck can be seen. What is the diagnosis? Is it eczema or psoriasis? We are applying emollient for the last three days. Dermatologist said, we will wait for 15 days and if not get cured then will start Hydrocortisone. But, with emollient facial patches seems to be less. Otherwise baby is very fine, active and her weight is 15.43 Ibs. She has no history of asthma.

Hi,

Welcome back to icliniq.com.

Please answer the below mentioned questions for better diagnosis.

  1. Is the lesion present over both the cheeks?
  2. After how many days of applying Permethrin does this lesion occurs?
  3. What else treatment she has taken?
  4. What was the morphology of the lesion before applying Permethrin?

Please send the photographs from front and back, so that whole body can be visualized.

Patient's Query

Hi doctor,

Thnak you for the reply.

Almost 7 days after the application of Permethrin the rash started all over the body specifically the chest and abdomen region. It lasted for 2 or 3 days and resolved soon on their own. Meanwhile, rash on the face which was millimeters small started spreading first from the left cheek to the right cheek and growing bigger in size and more reddish. I have attached photos of it for your reference. Our pediatrician advised Calosoft lotion and our dermatologist advised Hydrocort first. But, he was in doubt whether it is a viral one or a drug rash. So, asked us to wait and watch for 15 days. Again during our revisit, she advised Nourish Oat moisturizing cream which we started applying for two days. Meanwhile, we applied virgin oil, and as there is no benefit we stopped it. I have attached the photos of the papules in the back. Right now there is no rash on the chest, abdomen, or upper extremities. The rashes in the legs are not oozing, or dry and do not seem to have scales. Pustules on the feet and ankle are wane and waxed; within some days went off and come again. Is it acropustulosis? They did not advise any laboratory. Is Hydrocortisone treatment required? What is your suggestion regarding this lesion? How many weeks is required to clear the rash? Please help us.

Hi,

Welcome back to icliniq.com.

Thanks for sending detailed history and nice photographs (attachment removed to protect patient identity). Let me answer one by one.

  1. It is not psoriasis as it does not occur in infancy. Also, psoriasis present with micaceous scales which are not there.
  2. It is also not atopic dermatitis (AD) as vesicles are there which is absent in AD and it usually present with extreme itching.
  3. Permethrin drug reaction is possible. But, I do not think so because drug reactions usually do not spare any area and here we can see a lot of spared area.
  4. Actually the lesion on face and back are classically mimicking tinea corporis while lesion over foot is going in favor of viral exanthem.

So my advice is,

  1. Apply Lamisil cream (Terbinafine) twice daily.
  2. Amoxicillin - Clavulanic acid suspension, 30 mg/Ibs/8 hourly for seven days.

Do not consider Hydrocortisone right now as fungal infection can be converted into tinea incognito (masked fungal infection) and in case of viral infection, it is not needed. If ulceration or oozing is present then you can apply Mupi ointment (Mupirocin) twice daily. It can take 4 to 6 weeks for complete remission. Contact me back in 10 days for a follow-up.

Patient's Query

Hi doctor,

Sorry for being late after 15 days instead of 10 days as you said earlier. First let me thank you for diagnosis of tinea faciei. I applied Terbinafine ointment twice daily and later applied only once daily. The pictures are suggestive of fungal rash is getting healed. Please see the pictures that I have attached. I purposely edited those for the sake to understand difference between before and after treatment. The fungal patch on right cheek is almost leveled and that on left cheek is almost healed. But border towards ear can still be felt to touch as you might observe in picture. So how many more days do I need to apply Terbinafine? And please let me know the frequency of application. After healing it converted into whitish color. What can be done to normalize the color?

The rash in legs and soles, which you diagnosed as viral exanthem after application Mupi ointment moreover went off and again came back. The good thing is that the rash reappeared but on very small scale. Since 2 days I have started applying Aloe vera gel and saline water application. Skin over lateral aspect of lower leg has healed but it is very rough and thickened in texture. It has occupied more area than before. Is there any further medication needed? Else shall I continue with Aloe vera gel? What do you think about the rashes? Is it viral origin? As you see there is a bit of rash on the upper lip as well as in the corner of mouth. She is salivating more now due to dentition. Is it saliva rash? What can be done for that?

Hi,

Welcome back to icliniq.com.

You have always been excellent in presenting your case. Glad to know that the medicine responded, so the diagnosis is definitely generalized tinea. Let me answer your queries now with the help of pictures (attachment removed to protect patient identity).

You have to apply Terbinafine till complete remission. Since we are not giving any oral antifungal, it can take time. Except tinea faciei nothing would have responded to Terbinafine. So, diagnosis is confirmed. If still not relieved then we have to consider oral Sporanox solution (Itraconazole). The color change is post-inflammatory hypopigmentation. It will subside automatically with time. Nothing specific is needed.

There is no harm in what you are doing for sole so you can keep doing that. Still, I would advise you to give her a combination of Amoxicillin and Clavulanate for 7 to 10 days. In many patients, I have seen that it really works where we have some unexplained viral exanthem-like lesion. Yes, the rash on the upper lip can be due to saliva. Just keep cleaning it and do not let saliva remain there for a longer duration. No medication is needed at this age and at this stage.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Atishay Bukharia
Dr. Atishay Bukharia

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy